Alert archive / Montana / High Wind Warnings in 2025
High Wind Warning 6, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Jan 23, 2025, 2:22 AM MST for Glacier County, Pondera County, Toole County, Montana. It took effect at Jan 23, 2025, 9:00 AM MST. It was in force for 7 hr. 12 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 23, 2025, 2:22 AM MST (09:22 UTC)
- In effect from
- Jan 23, 2025, 9:00 AM MST
- Expired
- Jan 23, 2025, 4:21 PM MST
- In force
- 7 hr
- Issued by
- NWS Great Falls, MT
Counties Glacier County, MT, Pondera County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 137 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 23, 9:00 AM MST | NON-TSTM WND GST 63 | 1 Ene East Glacier Park, MT | Mesonet station MTBRN Two Medicine Bridge (MT DOT). |
| Jan 23, 9:00 AM MST | NON-TSTM WND GST 63 | 1 Ene East Glacier Park, MT | Mesonet station MTBRN Two Medicine Bridge (MT DOT). |
| Jan 23, 9:45 AM MST | NON-TSTM WND GST 59 | 2 Se Browning, MT | Mesonet station MTBWG Browning (MT DOT). |
| Jan 23, 9:45 AM MST | NON-TSTM WND GST 61 | 16 Wsw Cut Bank, MT | Montana mesonet station Mission Lake S (Acemissi) measured a 61 mph gust. |
| Jan 23, 11:10 AM MST | HIGH SUST WINDS 40 | 3 Sw Cut Bank, MT | ASOS station KCTB Cut Bank Airport measured sustained winds, averaged over an hour (1010 AM MST to 1110 AM MST), of 40 mph. |
| Jan 23, 11:25 AM MST | NON-TSTM WND GST 75 | 9 Ese East Glacier Park, MT | Montana mesonet station Dog Gun Lake E (Acedoggu) measured a 75 mph gust. |
| Jan 23, 11:30 AM MST | HIGH SUST WINDS 48 | 1 Ene East Glacier Park, MT | Average sustained wind speed of 48 mph from 1015 to 1130 local time. |
| Jan 23, 12:13 PM MST | NON-TSTM WND GST 60 | 3 Sw Cut Bank, MT | ASOS station KCTB Cut Bank Airport. |
| Jan 23, 12:50 PM MST | HIGH SUST WINDS 40 | 3 Sw Cut Bank, MT | Average sustained wind speed of 40 mph from 0945 to 1250 local time, with a max 1hr sustained wind speed of 42 mph from 1100 to 1205 local time. |
| Jan 23, 1:00 PM MST | HIGH SUST WINDS 40 | 2 Se Browning, MT | Average sustained wind speed of 40 mph from 0345 to 1300 local time, with a max 1hr sustained speed of 43 mph from 0930 to 1030 local time. |
| Jan 23, 2:11 PM MST | NON-TSTM WND GST 55 | Saint Mary, MT | Mesonet station SRYM8 Saint Mary RAWS. |
| Jan 23, 3:00 PM MST | NON-TSTM WND GST 56 | 2 Nnw Shelby, MT | Mesonet station GW0664 Shelby Airport. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1244 m above ground
- 0-6 km bulk shear
- 98 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
764 WWUS75 KTFX 230922 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 222 AM MST Thu Jan 23 2025 MTZ301-302-240030- /O.UPG.KTFX.HW.A.0004.250123T1600Z-250124T0100Z/ /O.NEW.KTFX.HW.W.0006.250123T1600Z-250124T0100Z/ East Glacier Park Region-Northern High Plains- Including the following locations: Saint Mary, Heart Butte, Dupuyer, East Glacier Park, Babb, Logan Pass, Kiowa, Marias Pass, and Browning 222 AM MST Thu Jan 23 2025 ...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MST THIS EVENING... * WHAT...West winds 35 to 50 mph with gusts up to 75 mph possible. * WHERE...Eastern Glacier National Park and adjacent foothills and plains. * WHEN...From 9 AM this morning to 6 PM MST this evening. * IMPACTS...High winds may move loose debris, damage property and cause isolated power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. Remember, a High Wind Warning means that there is at least an 80% chance of 50 mph sustained winds or 75 mph wind gusts occurring during the warning period. && $$ MTZ303-240030- /O.UPG.KTFX.HW.A.0004.250123T1600Z-250124T0100Z/ /O.NEW.KTFX.HW.W.0006.250123T1600Z-250124T0100Z/ Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Santa Rita, Ethridge, and Cut Bank 222 AM MST Thu Jan 23 2025 ...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MST THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph possible. * WHERE...Eastern Glacier, Western Toole, and Central Pondera Counties. * WHEN...From 9 AM this morning to 6 PM MST this evening. * IMPACTS...High winds may move loose debris, damage property and cause isolated power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. Remember, a High Wind Warning means that there is at least an 80% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the warning period. && $$ Wilson
2 follow-up statements
177 WWUS75 KTFX 231944 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1244 PM MST Thu Jan 23 2025 MTZ301-302-240100- /O.CON.KTFX.HW.W.0006.000000T0000Z-250124T0100Z/ East Glacier Park Region-Northern High Plains- Including the following locations: Saint Mary, Browning, Dupuyer, East Glacier Park, Logan Pass, Babb, Heart Butte, Kiowa, and Marias Pass 1244 PM MST Thu Jan 23 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * WHAT...West winds 35 to 50 mph with gusts up to 70 mph possible. * WHERE...Eastern Glacier National Park and adjacent foothills and plains. * WHEN...Until 6 PM MST this evening. * IMPACTS...High winds may move loose debris, damage property and cause isolated power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ303-240100- /O.CON.KTFX.HW.W.0006.000000T0000Z-250124T0100Z/ Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Ethridge, Cut Bank, and Santa Rita 1244 PM MST Thu Jan 23 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Eastern Glacier, Western Toole, and Central Pondera Counties. * WHEN...Until 6 PM MST this evening. * IMPACTS...High winds may move loose debris, damage property and cause isolated power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. Remember, a High Wind Warning means that there is at least an 80% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the warning period. && $$ IG
148 WWUS75 KTFX 232321 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 421 PM MST Thu Jan 23 2025 MTZ301>303-240030- /O.CAN.KTFX.HW.W.0006.000000T0000Z-250124T0100Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Kiowa, Babb, Santa Rita, Logan Pass, Ethridge, Heart Butte, Dupuyer, Cut Bank, Saint Mary, Browning, Marias Pass, and East Glacier Park 421 PM MST Thu Jan 23 2025 ...HIGH WIND WARNING IS CANCELLED... The High Wind Warning for the East Glacier Park Region, Northern High Plains, and Eastern Glacier, Western Toole, and Central Pondera Counties has been cancelled. Wind speeds and gusts have fallen below warning criteria late this afternoon, but infrequent wind gusts in excess of 60 mph are possible along and west of the US Highway 89 corridor from Dupuyer north to the Canadian border. Travelers are still urged to exercise caution through the early evening hours due to these infrequent gusts, especially if operating a high-profile vehicle. $$ Moldan
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 22, 9:47 PM MST, 4 hours 35 minutes earlier. Its key messages:
- Winter storm conditions over the Little Belts eastward through Fergus county ease through the evening hours.
- Another period of gusty winds Thursday over the plains, with another round of at least patchy blowing snow between Belt and Grass Range late Thursday morning through early evening.
- A cold front brings another period of snow Thursday night through late Friday night, with northerly upslope areas favored for greatest accumulations.
- A drier period is forecast late weekend into early next week, though periods of wind will still be around.
Area forecast discussion, Jan 22, 9:47 PM MST, 4 hours 35 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 947 PM MST Wed Jan 22 2025 Aviation Section Updated. .KEY MESSAGES... - Winter storm conditions over the Little Belts eastward through Fergus county ease through the evening hours. - Another period of gusty winds Thursday over the plains, with another round of at least patchy blowing snow between Belt and Grass Range late Thursday morning through early evening. - A cold front brings another period of snow Thursday night through late Friday night, with northerly upslope areas favored for greatest accumulations. - A drier period is forecast late weekend into early next week, though periods of wind will still be around. && .UPDATE... /Issued 753 PM MST Wed Jan 22 2025/ 748 pm Update - Snow and winds are diminishing as anticipated and the remaining winter storm warnings will be allowed to expire at 9 pm. The focus now turns to increasing winds on Thursday followed by a round of snow Thursday night into Friday. - RCG 512 pm Update - Winds and snow are beginning to ease along the Central MT highway 87 corridor; however, snow and blowing snow continue to make traveling hazardous. With whiteout conditions becoming less widespread, the blizzard warning has been downgraded to a winter storm warning and will continue through 9 pm. The winter weather advisory over the Sweet Grass Hills was also allowed to expire with no changes made to the Bears Paw winter storm warning at this time. - RCG && .DISCUSSION... /Issued 753 PM MST Wed Jan 22 2025/ - Meteorological Overview: Through the day Thursday: Northerly to northwesterly flow aloft is in place across the Northern Rockies as an upper level ridge remains in place across the far eastern Pacific Ocean. Embedded waves within this flow are combining with a modest pressure gradient across the plains to result in blizzard conditions across portions of Central Montana. Elsewhere winds and falling snow are lighter, resulting in less impacts. A weakening pressure gradient through the afternoon and early evening combined with lessening upper level support for falling snow will allow for blizzard conditions to diminish by mid- evening. A more robust upper level trough currently over the Gulf of Alaska will break down the aforementioned ridge and result in a more zonal, but still slightly northwesterly flow aloft Thursday. An increasing pressure gradient across the Northern Rockies will result in a breezy day across the plains, with strong winds not out of the questions along the Northern Rocky Mountain Front and adjacent plains. A period of blowing snow will be possible between Belt and Grass Range Thursday afternoon, dependent on how much blowable snow remains after today. Thursday evening through Saturday: The upper level disturbance responsible for winds Thursday will settle just south of the region going into Friday into Saturday. The result is for a shift to a northerly flow aloft, with a cold front dropping south from Canada introducing opportunities for snow across the region beginning Thursday night. Snow largely looks to follow the progression of the front southward, though looks to linger a bit longer across Central Montana ranges. Late Saturday into much of next week: Model ensembles and cluster guidance are in relatively good agreement for a rex block pattern developing next week, with a ridge over the Pacific Northwest and cutoff low somewhere over the southwest CONUS. This looks to keep the region near or a touch above normal in the temperature department, with periods of gusty winds likely. Chances for precipitation over this timeframe are low. - Forecast Confidence & Scenarios: Blizzard Conditions Today: Falling and blowing snow resulting in blizzard conditions will remain a concern through the afternoon into the early evening from the Little Belts eastward through Fergus county, with impacts slowly diminishing through mid-evening. Travel will remain very difficult to impossible in these areas through the remainder of the afternoon due to greatly reduced visibility, gusty winds, and blowing/drifting snow. Wind Thursday: Forecast soundings show a relatively strong inversion conducive to mountain wave activity from Thursday morning through Thursday afternoon along the Rocky Mountain Front and out to Cut Bank. At least a three hour period of 50+kt flow within the stable layer will yield an opportunity for stronger winds to mix to the surface in and around Cut Bank. Additionally, an increasing pressure gradient peaks Thursday afternoon, mostly across the Northern Rocky Mountain Front, bringing concern for sustained strong winds as well. Hence, a High Wind Watch has been issued for the Northern Rocky Mountain Front out to Cut Bank for late morning Thursday through early Thursday evening, when a cold front will move through and rapidly decrease chances for strong winds. Tremendous uncertainty will be in place Thursday across the 87 corridor between Belt and Grass Range for blowing and drifting snow. Uncertainty stems from how much blowable snow will remain in the area after today. There will be no falling snow in these areas, which would require blowable snow to stick around into Thursday after blizzard conditions subside today. Additional uncertainty stems from forecast temperatures, which look to rise into the mid- 30s by the afternoon. Localized blowing snow is forecast, with potential for more widespread blowing snow dependent on how the remainder of today plays out. For that reason we have held off on a Winter Weather Advisory for this area at this time. Snow Thursday night through late Friday night: A cold front dropping southward Thursday evening into Thursday night will re-introduce chances for snow from north to south across the region through the day Friday. There is roughly a 50% chance to reach or exceed 6 inches of snow between Monarch and Neihart from late Thursday night through the day Friday. -AM && .AVIATION... 23/06Z TAF Period Snow has all but end across Southwest through North Central Montana late this evening, with the next round of snow and subsequent reductions in CIGS/VIS dropping south from Canada and into North Central and Central Montana beyond 00z Friday. MVFR/low-VFR CIGS over the far eastern terminals of KBZN, KLWT, and KHVR this evening will gradually improve to VFR through 09z Thursday as drier air ahead of the next disturbance moves south and east over these terminals. Latest HREF guidance does support a 10% chance for fog developing in the Gallatin Valley as the aforementioned clearing occurs, but given the low probability for reduced VIS due to this fog I have elected to only mention it here at the moment. Otherwise, the biggest impact to terminals prior to 00z Friday will be increasing surface winds along the Rocky Mountain Front, with frequent wind gusts of between 40-50kts at the KCTB terminal between 15z Thursday and 03z Friday. Mountain wave turbulence will increase over the plains of Central and North Central Montana beyond Thursday morning. - Moldan Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 10 35 21 29 / 20 10 90 40 CTB 10 32 14 26 / 0 10 60 10 HLN 7 32 18 28 / 20 0 70 60 BZN -1 29 14 26 / 20 0 40 70 WYS -26 8 1 21 / 20 0 10 60 DLN 2 30 13 26 / 10 0 0 30 HVR 8 31 16 28 / 20 10 60 0 LWT 10 34 18 24 / 80 0 70 30 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Watch from 9 AM MST Thursday through Thursday afternoon for East Glacier Park Region-Eastern Glacier, Western Toole, and Central Pondera-Northern High Plains. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 3:23 AM MST | Winter Weather Advisory | TFX | Beaverhead, Blaine, Broadwater, Cascade, Chouteau, Fergus and 11 more | 42 hr |
| Jan 23, 12:42 PM MST | Winter Storm Warning | TFX | Cascade, Chouteau, Judith Basin, Meagher | 33 hr |
Nearby
High Wind Warnings in Montana, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.